Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 193, NWS Memphis, TN

April 20, 2006Decatur County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 20, 2006, 5:29 AM CDT for Decatur County, Tennessee. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2006, 5:29 AM CDT (10:29 UTC)
Expired
Apr 20, 2006, 5:48 AM CDT
In force
19 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Decatur County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1758 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:07 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 20, 3:07 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
307 AM CDT THU APR 20 2006

.DISCUSSION...

07Z SURFACE ANALYSIS PLACES THE QUASI STATIONARY FRONT ROUGHLY
ALONG INTERSTATE 40 THROUGH LITTLE ROCK AND THEN DOWN INTERSTATE
30 SOUTHWESTWARDS. A CLUSTER OF STORMS HAS DEVELOPED OVER CENTRAL
ARKANSAS JUST NORTH OF THIS FRONT. A SHORTWAVE WAS NOTED OVER THE
ARKLATEX REGION WHICH IS HELPING TO DRIVE CONVECTION AND GOOD
MOISTURE POOLING AT 850MB IS JUST OVER SOUTHERN ARKANSAS. MID
LEVEL LAPSE RATES OVER ARKANSAS...WEST TN AND MS THIS MORNING ARE
INCREDIBLY STEEP...NEARLY 8 C/KM. GOLF BALL SIZE HAIL HAD BEEN
REPORTED WITH THOSE STORMS WHICH IS NOT SURPRISING GIVEN THE
DEGREE OF INSTABILITY OVER THE REGION. NOT MUCH OF A TORNADO
THREAT WITH THE CONVECTION BEING MAINLY ELEVATED AND IN THE COOL
SECTOR. 850 MB MOISTURE IS NOT QUITE AS DEEP OVER THE FORECAST
AREA. HOWEVER EXPECT THAT AS THE SHORTWAVE APPROACHES THE REGION
FOR THE ENVIRONMENT EFFECTIVELY OVER ARKANSAS TO TRANSLATE
EASTWARD AND FOR ASSOCIATED CONVECTION TO MOVE INTO THE REGION
EARLY THIS MORNING. THE THREAT FOR SEVERE THUNDERSTORMS WILL
PERSIST A GOOD PART OF THE DAY WITH SEVERAL IMPULSES RIDING ALONG
THE BOUNDARY. MAIN THREAT WILL BE LARGE DAMAGING HAIL ALONG WITH
ISOLATED DOWNBURSTS. 0-6KM BULK SHEAR SUPPORTS ELEVATED SUPERCELLS
ALTHOUGH LOW LEVEL SHEAR BY ITSELF IS WEAK. AN ISOLATED TORNADO
CAN NOT BE ENTIRELY RULED OUT TODAY DUE TO THE INCREDIBLE AMOUNT
OF INSTABILITY AND OUTFLOW BOUNDARY INTERACTIONS POSSIBLY CREATING
ENOUGH LOCALIZED SHEAR. HOWEVER...A WIDESPREAD OUTBREAK IS NOT
EXPECTED. THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM HARRISBURG
TO BLYTHEVILLE TO DYERSBURG TO PARIS. WOULD EXPECT THAT AS STORMS
TRY TO MOVE NORTHWARDS AWAY FROM THE FRONT THAT THEY WILL
WEAKEN. HOWEVER...WOULDNT BE SURPRISED IF A FEW STORMS NORTH OF
THIS LINE PRODUCE SEVERE HAIL EARLY THIS MORNING BASED UPON
CURRENT RADAR TRENDS. CLOUDS/RAIN WILL KEEP TEMPS COOLER FOR
TODAY...GUIDANCE GENERALLY ACCEPTED ON TEMPS.

CONVECTION SHOULD DIMINISH LATE THIS AFTERNOON AND FOR A TIME THIS
EVENING. HOWEVER ANOTHER MUCH STRONGER IMPULSE IS EXPECTED TO LIFT
OUT OF THE SOUTHWEST LATE TONIGHT AND DURING THE DAY ON FRIDAY.
VERY SIMILAR SETUP WITH STORMS AROUND MUCH OF THE DAY AS THIS
SYSTEM MOVES THROUGH. SEVERE WEATHER WILL BE MOST LIKELY NEAR AND
SOUTH OF STATIONARY FRONT WHICH IS GENERALLY EXPECTED TO REMAIN
ALONG THE I 40 CORRIDOR. HEAVY RAIN IS VERY POSSIBLE WITH THIS
NEXT IMPULSE WITH QPFS OF 1 TO 2 INCHES POSSIBLE. THIS COULD
RESULT IN LOCALIZED URBAN FLOODING DUE TO POOR DRAINAGE ALONG WITH
A FEW OF THE SMALLER STREAMS REACHING NEAR BANKFULL. INSTABILITY
NOT A PROBLEM AGAIN AND LOW LEVEL SHEAR REMAINS RELATIVELY WEAK.
SO LOOKING MAINLY AT A LARGE HAIL AND WIND THREAT. FAVOR MAV
GUIDANCE FOR HIGHS FRIDAY WHICH KEEPS HIGHS COOL DUE TO CLOUDS AND
RAIN THROUGH MUCH OF THE DAY.

SYSTEM SHOULD PULL AWAY FROM THE REGION FRIDAY NIGHT RESULTING IN
DRY CONDITIONS FOR SATURDAY. ANOTHER COLD FRONT WILL APPROACH THE
REGION SATURDAY NIGHT FROM THE NORTH. 00Z GFS SHOWS THIS FRONT
HANGING UP NORTH OF THE REGION WHICH SHOULD KEEP MUCH OF THE RAIN
AWAY UNTIL MONDAY NIGHT AND TUESDAY. AT THIS TIME A PROGRESSIVE
UPPER TROUGH SHOULD PUSH THE COLD FRONT THROUGH THE REGION.
PRELIMINARY GFS INSTABILITY PARAMETERS ARE FAVORABLE FOR MORE
SEVERE WEATHER WITH THIS NEXT FRONT.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

VALLE
Hazardous weather outlook, Apr 20, 3:43 AM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CDT THU APR 20 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211045-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
343 AM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ALONG AND SOUTH
OF A LINE FROM JONESBORO TO BLYTHEVILLE TO DYERSBURG TO PARIS. A
STATIONARY FRONT WILL BE LOCATED ROUGHLY ALONG INTERSTATE 40
TODAY. CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO RIDE ALONG THE
FRONT THROUGH MUCH OF THE DAY. LARGE DAMAGING HAIL ALONG WITH
LOCALLY DAMAGING WINDS ARE POSSIBLE. THUNDERSTORMS SHOULD DIMINISH
THIS EVENING HOWEVER ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO
REDEVELOP OVER EAST TEXAS AND SURGE NORTHEASTWARD OVERNIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND LOCALLY
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO ARRIVE VERY EARLY
FRIDAY MORNING AND PERSIST THROUGH MUCH OF THE DAY. A SLIGHT RISK
OF SEVERE THUNDERSTORMS EXISTS ALONG AND SOUTH OF INTERSTATE 40.
THE MAIN THREATS INCLUDE LARGE DAMAGING HAIL...DAMAGING WINDS AND
LOCALIZED FLOODING.

ANOTHER COLD FRONT IS EXPECTED TO ARRIVE ON TUESDAY. SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...LATE TONIGHT AND ON
FRIDAY. ACTIVATION MAY ALSO BE NEEDED ON TUESDAY.

VALLE

In the hours before

Special weather statement, Apr 20, 3:47 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
347 AM CDT THU APR 20 2006

ARZ017-200915-
LAWRENCE AR-
347 AM CDT THU APR 20 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 6 MILES SOUTHWEST OF MINTURN AT 347 AM CDT...MOVING NORTHEAST
AT 30 MPH.

PEOPLE IN LAWRENCE COUNTY...INCLUDING THE CITIES OF HOXIE AND WALNUT
RIDGE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 20, 5:15 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 AM CDT THU APR 20 2006

ARZ028-MOZ113-115-201045-
MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-
515 AM CDT THU APR 20 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN...MISSISSIPPI AND
PEMISCOT COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 4 MILES WEST OF GOSNELL AT 515 AM CDT...MOVING EAST AT 40
MPH.

PEOPLE IN DUNKLIN...MISSISSIPPI AND PEMISCOT COUNTIES...INCLUDING THE
CITIES OF BLYTHEVILLE...GOSNELL AND STEELE...SHOULD MONITOR THIS
STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:02 AM CDTSevere Thunderstorm WarningMEGShelby23 min
Apr 20, 8:30 AM CDTSevere Thunderstorm WarningMEGFayette15 min
Apr 20, 8:35 AM CDTSevere Thunderstorm WarningMEGHardeman25 min
Apr 20, 9:05 AM CDTSevere Thunderstorm WarningMEGMadison40 min
Apr 20, 8:01 AM CDTSevere Thunderstorm WarningMEGTishomingo29 min
Apr 20, 10:33 AM CDTSevere Thunderstorm WarningMEGLee27 min
Apr 20, 10:58 AM CDTSevere Thunderstorm WarningMEGItawamba32 min
Apr 20, 4:14 PM CDTSevere Thunderstorm WarningMEGMonroe31 min
Apr 20, 4:45 PM CDTSevere Thunderstorm WarningMEGMonroe45 min
Apr 20, 8:29 AM CDTSevere Thunderstorm WarningMEGPhillips33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.